Alert archive / Nevada / Flash Flood Warnings in 2018
Flash Flood Warning 31, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Oct 3, 2018, 4:18 PM PDT for Lander County, Nevada. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2018, 4:18 PM PDT (23:18 UTC)
- Expired
- Oct 3, 2018, 9:56 PM PDT
- In force
- 6 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Lander County, NV
The radar
The Elko radar (KLRX), 75 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
092
WGUS55 KLKN 032318
FFWLKN
NVC015-040215-
/O.NEW.KLKN.FF.W.0031.181003T2318Z-181004T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
418 PM PDT WED OCT 3 2018
The National Weather Service in Elko Nevada has issued a
* Flash Flood Warning for...
East central Lander County in north central Nevada...
* Until 715 PM PDT.
* At 415 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. One to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Flash flooding will impact east-central portions of Lander County.
Mines and roads around Gold Acres and Tenabo will likely
experience flash flooding as well.
Additional rainfall amounts of one half to one inch are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4029 11660 3991 11671 3978 11683 3981 11694
3993 11690 4007 11694 4020 11681 4030 11674
$$
JRM2 follow-up statements
326
WGUS55 KLKN 040200
FFWLKN
NVC015-040515-
/O.EXT.KLKN.FF.W.0031.000000T0000Z-181004T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
700 PM PDT WED OCT 3 2018
The National Weather Service in Elko Nevada has extended the
* Flash Flood Warning for...
East central Lander County in north central Nevada...
* Until 1015 PM PDT.
* At 657 PM PDT, Doppler radar indicated thunderstorms moved across
the warning area and dropped another one half to one inch of rain,
therefore the Flash Flood Warning will be extended another three
hours as rural Flash flooding of roads and washes likely continue.
Only light additional rainfall amounts are expected.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4029 11660 3991 11671 3978 11683 3981 11694
3993 11690 4007 11694 4020 11681 4030 11674
$$
JRM373
WGUS75 KLKN 040456
FFSLKN
Flash Flood Statement
National Weather Service Elko NV
956 PM PDT WED OCT 3 2018
NVC015-040505-
/O.CAN.KLKN.FF.W.0031.000000T0000Z-181004T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lander NV-
956 PM PDT WED OCT 3 2018
...THE FLASH FLOOD WARNING FOR EAST CENTRAL LANDER COUNTY IS
CANCELLED...
The heavy rain has ended and flood waters have receded. Flooding is
no longer expected to pose a threat. Minor flooding of washes and
rural dirt roads are possible. Use caution if traveling in these
areas through the night.
LAT...LON 4029 11660 3991 11671 3978 11683 3981 11694
3993 11690 4007 11694 4020 11681 4030 11674
$$
JRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 12:14 PM PDT, 4 hours 4 minutes earlier.
Area forecast discussion, Oct 3, 12:14 PM PDT, 4 hours 4 minutes before
Area Forecast Discussion National Weather Service Elko NV 1214 PM PDT Wed Oct 3 2018 .SYNOPSIS...An active weather pattern will continue across the region through the middle of next week. Scattered showers and isolated thunderstorms will continue through this evening with the threat of localized flash flooding. Snow levels will drop over the next several days as cooler temperatures move into the state but accumulating valley snow is not expected. && .SHORT TERM...This afternoon through Friday Main Concern or Impact: Flash Flood on Burn Scars today and this evening Brief synoptic overview: Occluded frontal system with a 568dm 500mb low off the central CA coast lift northeast over southern NV today, pulling a 110kt jet max into southern areas of the CWA. This creates a nice area of diffluence aloft over the area this afternoon and evening (hence the marginal areas for severe thunderstorms over the area). Meanwhile, a cold frontal boundary nears the Pacific NW by tonight as it pushes eastward. By tomorrow afternoon, the frontal boundary begins to sagged southeast across the area, eventually exiting the CWA by late Thursday night. Another frontal (more aloft) boundary approaches the area from the north by Friday afternoon. This is more of an insider slider due to the stronger jet on the backside of the 500mb trof instead of the front. Changes to Previous Forecast: Minor adjustments to POPs, QPF, and snow levels...nothing significant. Forecast Confidence & Model Discussion: Overall confidence is above average as models are in good agreement with overall pattern. Normal differences exist on precip amounts due to convective nature. Sensible Weather/Impacts: Precip Showers and thunderstorms today with heavy rain possible, therefore the flash flood watch continues. A few storms maybe strong also. Showers continue overnight and through tomorrow afternoon, before tapering off. A few afternoon showers possible in western Humboldt by Friday afternoon. Areas across the north above 7500 could see snow mix with rain at time tomorrow but accumulating snows stay closer to 10,000ft. Fog potential is low tonight but could more of an issues tomorrow night (freezing) due to less cloud cover. Winds No issues. Winds do pick up tomorrow out of the southwest ahead of front before turning more northwest behind it. Temps High temps staying below average (60s). Overnight lows should be mild tonight (40s and 50s) before falling near average by Friday morning (30s to low 40s) .LONG TERM...Friday night through next Wednesday. An unsettled weather pattern will continue into next week. A drier, more stable air mass brought in by the weak front that will move through the region Thursday will allow mostly dry conditions across the state Friday. A more robust cold front with an impressive upper-level trough will move through the state Saturday lowering snow levels with valley rain and mountain snow across much of the state Saturday before moving to far eastern Nevada Sunday. Monday looks mostly dry with yet another short wave rotating around the main trough moving through the Great Basin Tuesday. No big wind threat with the exception being under northwest flow with enhanced downslope potential for the Wendover area Sunday. Temperatures will be cooler than normal by a good margin with 50s and 60s for highs and lows in the 20s and 30s. && .AVIATION...Widespread showers and isolated thunderstorms will persist across much of the state through this evening. MVFR VIS and CIG conditions at times are possible with the heavier showers and thunderstorms along with wind gusts up to 25kts. Fog is also a possibility after 0600Z to before sunrise although it should not be widespread and confined to valleys. && .FIRE WEATHER...Many areas receive another round of wetting rains today through tomorrow evening. Burns scars are once again a concern to heavy rain potential today. By tomorrow afternoon snow levels drop to near 7500 AGL in the north to 9000 AGL in central NV. Accumulating snow levels will remain much higher (AOB 10,000ft). Drier conditions for Friday before another round of wetting rains and high mountain snows occurs Friday night through Saturday. && .LKN WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 PM PDT this evening for Northeastern Nye County-Northern Elko County-Northern Lander County and Northern Eureka County-Northwestern Nye County-Ruby Mountains/East Humboldt Range-South Central Elko County-Southern Lander County and Southern Eureka County-Southwestern Elko County-White Pine County. && 85/93/93/85
In the hours before
Special weather statement, Oct 3, 1:42 PM PDT, 2 hours 36 minutes before
Special Weather Statement National Weather Service Elko NV 142 PM PDT WED OCT 3 2018 NVZ037-032130- Southern Lander County and Southern Eureka County NV- 142 PM PDT WED OCT 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND SOUTHWESTERN EUREKA COUNTIES UNTIL 230 PM PDT... At 141 PM PDT, Doppler radar was tracking a strong thunderstorm 11 miles east of Hickison Summit, moving northeast at 15 mph. Wind gusts 40 to 50 mph and small hail will be possible with this storm. Locations impacted include... Antelope Peak. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3939 11645 3946 11667 3985 11660 3965 11602 TIME...MOT...LOC 2041Z 202DEG 14KT 3950 11653 CS
Local storm report, Oct 3, 2:31 PM PDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
231 PM PDT WED OCT 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL 1 SE ELY 39.24N 114.87W
10/03/2018 E0.25 INCH WHITE PINE NV PUBLIC
PUBLIC REPORTED HAIL OF 0.25 INCHES.
&&
SHSpecial weather statement, Oct 3, 2:59 PM PDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Elko NV 259 PM PDT WED OCT 3 2018 NVZ035-037-032245- Southern Lander County and Southern Eureka County NV- White Pine County NV- 259 PM PDT WED OCT 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WHITE PINE AND SOUTHEASTERN EUREKA COUNTIES UNTIL 345 PM PDT... At 259 PM PDT, Doppler radar was tracking a strong thunderstorm near Pinto Summit, moving north northeast at 15 mph. Wind gusts 40 to 50 mph and small hail will be possible with this storm. Locations impacted include... Eureka, Pinto Summit and Eureka Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3927 11589 3932 11612 3964 11606 3952 11559 TIME...MOT...LOC 2159Z 195DEG 18KT 3937 11598 CS
Special weather statement, Oct 3, 3:12 PM PDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Elko NV 312 PM PDT WED OCT 3 2018 NVZ036-037-032300- Southern Lander County and Southern Eureka County NV- Northern Lander County and Northern Eureka County NV- 312 PM PDT WED OCT 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND NORTHWESTERN EUREKA COUNTIES UNTIL 400 PM PDT... At 311 PM PDT, Doppler radar was tracking a strong thunderstorm 18 miles northwest of Grass Valley, moving north northeast at 10 mph. Wind gusts 40 to 50 mph and small hail will be possible with this storm. Locations impacted include... Mount Tenabo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3995 11678 4001 11700 4031 11693 4018 11653 TIME...MOT...LOC 2211Z 198DEG 16KT 4006 11687 CS
Special weather statement, Oct 3, 3:15 PM PDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Elko NV 315 PM PDT WED OCT 3 2018 NVZ034-039-032300- South Central Elko County NV- Ruby Mountains and East Humboldt Range NV- 315 PM PDT WED OCT 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ELKO COUNTY UNTIL 400 PM PDT... At 314 PM PDT, Doppler radar was tracking a strong thunderstorm 21 miles south of Ruby Valley, moving north at 15 mph. Wind gusts 40 to 50 mph and small hail will be possible with this storm. This storm will remain over mainly rural areas of south central Elko County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4040 11496 4039 11520 4068 11525 4073 11485 TIME...MOT...LOC 2214Z 177DEG 21KT 4048 11509 CS
Special weather statement, Oct 3, 3:57 PM PDT, 21 minutes before
Special Weather Statement National Weather Service Elko NV 357 PM PDT WED OCT 3 2018 NVZ036-037-032345- Southern Lander County and Southern Eureka County NV- Northern Lander County and Northern Eureka County NV- 357 PM PDT WED OCT 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND WEST CENTRAL EUREKA COUNTIES UNTIL 445 PM PDT... At 356 PM PDT, Doppler radar was tracking a strong thunderstorm 15 miles west of Grass Valley, moving north at 15 mph. Wind gusts 40 to 50 mph and small hail will be possible with this storm. Locations impacted include... Crescent Valley and Mount Tenabo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3981 11671 3982 11700 4050 11701 4045 11639 TIME...MOT...LOC 2256Z 180DEG 11KT 3990 11687 CS
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 6:04 PM PDT | Special Weather Statement | LKN | 41 min | |
| Oct 2, 9:18 PM PDT | Areal Flood Advisory | LKN | Nye | 3 hr |
| Oct 3, 2:49 AM PDT | Flash Flood Watch | LKN | Elko, Eureka, Lander, Nye, White Pine | 19 hr |
| Oct 3, 1:21 PM PDT | Special Weather Statement | LKN | 39 min | |
| Oct 3, 1:33 PM PDT | Special Weather Statement | LKN | Lander | 42 min |
| Oct 3, 1:42 PM PDT | Special Weather Statement | LKN | Eureka | 48 min |
| Oct 3, 1:43 PM PDT | Severe Thunderstorm Warning | LKN | Lander | 47 min |
| Oct 3, 2:32 PM PDT | Severe Thunderstorm Warning | LKN | Lander | 43 min |
| Oct 3, 2:38 PM PDT | Flash Flood Warning | LKN | Lander | 6 hr |
| Oct 3, 2:59 PM PDT | Special Weather Statement | LKN | 46 min | |
| Oct 3, 3:12 PM PDT | Special Weather Statement | LKN | Lander | 48 min |
| Oct 3, 3:15 PM PDT | Special Weather Statement | LKN | 45 min | |
| Oct 3, 3:57 PM PDT | Special Weather Statement | LKN | Lander | 48 min |
| Oct 3, 4:03 PM PDT | Flash Flood Warning | LKN | Elko | 6 hr |
| Oct 3, 4:05 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, Lander | 40 min |
| Oct 3, 4:37 PM PDT | Special Weather Statement | LKN | Elko | 38 min |
| Oct 3, 4:48 PM PDT | Special Weather Statement | LKN | 42 min | |
| Oct 3, 4:53 PM PDT | Special Weather Statement | LKN | Eureka | 52 min |
Nearby
Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.